Diphenhydramine (Benadryl) is a first-generation antihistamine that is used primarily to treat allergic reactions including anaphylaxis, urticaria, and allergic rhinitis. Despite its availability as an over-the-counter medication, toxicity may occur with its use especially when administered in large doses or via the intravenous route. We present a 3-month-old infant with Trisomy 21 who suffered a cardiac arrest immediately following administration of a single 1.25 mg/kg dose of intravenous diphenhydramine, prescribed for sedation in the Pediatric ICU setting. The potential cardiovascular and respiratory effects of diphenhydramine are presented, previous reports of life-threatening adverse effects reviewed, and options to limit these effects discussed.
Cardiac Arrest Following the Administration of Intravenous Diphenhydramine for Sedation to an Infant With Congenital Heart Disease
- Views Icon Views
- Share Icon Share
- Search Site
Courtney L. Andersen, Joseph D. Tobias; Cardiac Arrest Following the Administration of Intravenous Diphenhydramine for Sedation to an Infant With Congenital Heart Disease. The Journal of Pediatric Pharmacology and Therapeutics 1 April 2021; 26 (3): 311–314. doi: https://doi.org/10.5863/1551-6776-26.3.311
Download citation file: